Alert archive / Pennsylvania / Flash Flood Warnings in 2007

Flash Flood Warning 59, NWS Pittsburgh, PA

March 23, 2007Washington County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Mar 23, 2007, 9:46 PM EDT for Washington County, Pennsylvania. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 23, 2007, 9:46 PM EDT (01:46 UTC)
Expired
Mar 24, 2007, 1:45 AM EDT
In force
4 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Washington County, PA

The radar

The Pittsburgh radar (KPBZ), 38 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.8 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2007-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2007-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
521 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 240149
FFWPBZ
PAC125-240545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
946 PM EDT FRI MAR 23 2007

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WASHINGTON COUNTY IN SOUTHWEST PENNSYLVANIA...
  THIS INCLUDES THE CITIES OF...MARIANNA...GABBY HEIGHTS...

* UNTIL 145 AM EDT

* AT 942 PM EDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING   
FROM HEAVY RAINFALL OVER THE WARNED AREA.

ADDITIONAL RAINFALL AMOUNTS OF A HALF INCH ARE POSSIBLE IN THE 
WARNED AREA.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

FLOOD WATERS ARE MOVING DOWN CATFISH CREEK IN WASHINGTON ALONG RT 
18. 

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

LAT...LON 4003 8033 4002 8001 4011 7991 4015 8033

$$
1 follow-up statement
000 
WGUS71 KPBZ 240229
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1027 PM EDT FRI MAR 23 2007

PAC125-240545-
WASHINGTON PA-
1027 PM EDT FRI MAR 23 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM EDT FOR
WASHINGTON COUNTY...

AT 1020 PM EDT...MODERATE RAIN CONTINUES TO FALL OVER WASHINGTON 
COUNTY. RAINFALL IS EXPECTED TO CONTINUE INTO EARLY SATURDAY MORNING 
ALONG WITH ADDITIONAL RUNOFF. THE AREA OF GREATEST CONCERN IS ALONG 
CATFISH CREEK IN WASHINGTON. OTHER STREAMS WILL LIKELY LEAVE THEIR 
BANKS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WASHINGTON

LAT...LON 4003 8033 4002 8001 4011 7991 4015 8033

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Mar 23, 2:22 PM EDT, 7 hours 24 minutes earlier.

Area forecast discussion, Mar 23, 2:22 PM EDT, 7 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
222 PM EDT FRI MAR 23 2007

.SHORT TERM /TONIGHT THROUGH SATURDAY/...
FLOOD WATCH WL RMN IN EFFECT OVRNGT DESPITE WEAKENING/EWD SHIFTING
RA AREA. NXT SHRTWV/SFC REFLECTION WL APPRCH TNGT...WITH MORE RAIN
DVLPG OVR THE WATCH AREA. WL MAINTAIN CURRENT CONFIGURATION ALNG
THE I-70 CORRIDOR WHERE BEST OF TDAS RA FELL.

FOR SAT...ADVNG LOW WL PUSH THE FRONT NWD WITH THREAT OF HEAVY RAIN
DIMINISHING...BECMG MORE SCT...HENCE WL KP FLOOD WATCH ONLY TIL
DAYBREAK.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
THE FRONT WILL SLOWLY SAG SE SATURDAY NIGHT...WITH WIDESPREAD
COVERAGE OF SHOWERS DECREASING BY EARLY SUNDAY. A FLAT RIDGE OF
HIGH PRESSURE WILL BUILD ACROSS THE REGION FOR SUNDAY/MONDAY
WITH DRY AND MILD CONDITIONS. BY MONDAY NIGHT/TUESDAY...THE
NEXT FRONT WILL APPROACH THE AREA...BRINGING A CHANCE OF
SHOWERS. ANOTHER PERIOD OF DRIER WEATHER IS IN STORE FOR
WED/THU...BEFORE THE NEXT SYSTEM ARRIVES FOR FRIDAY. TEMPERATURES
WILL REMAIN ABOVE NORMAL THROUGH THE PERIOD...WITH HIGH
TEMPERATURES GENERALLY IN THE 60S.

&&

.AVIATION /18Z-18Z/...
INTENSITY AND COVERAGE OF RAIN WAS DIMINISHING AS OF 18Z BUT
WIDESPREAD MVFR CLDINESS RMNS IN PLACE ALNG STALLED FRONT
STATIONED NR THE I-70 CORRIDOR.

FKL...DUJ...ZZV...AND MGW WL LIKELY IMPROVE TO VFR LVLS THIS
AFTN...BUT RMNG PORTS WL RMN TOO CLOSE TO MSTR POOLING FRONT FOR
MUCH IMPROVEMENT DESPITE DIMINISHING RAFALL.

TNGT...ANOTHER SHRTWV WL X THE REGION WITH MORE RA/IFR CONDITIONS
REDEVELOPING.

OVRALL WNDS WL RMN HIGHLY VARIABLE DUE TO PRESENCE OF STALLED
FRONT...BUT WL CONFIGURE TO MORE SWD DIRECTION ON SAT AS BNDRY
SHIFTS TO THE NORTH.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...FLOOD WATCH THROUGH SATURDAY MORNING FOR OHZ039-040-048>050-
     057>059-068-069.

PA...FLOOD WATCH THROUGH SATURDAY MORNING FOR PAZ021-029>032.

WV...FLOOD WATCH THROUGH SATURDAY MORNING FOR WVZ001>004.

&&

15/30
Hazardous weather outlook, Mar 23, 7:39 AM EDT, 14 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
739 AM EDT FRI MAR 23 2007

OHZ039-040-048>050-057>059-068-069-PAZ021-029>032-WVZ001>004-
241145-
TUSCARAWAS-CARROLL-COSHOCTON-HARRISON-JEFFERSON OH-MUSKINGUM-
GUERNSEY-BELMONT-NOBLE-MONROE-ALLEGHENY-WASHINGTON-WESTMORELAND-
GREENE-FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-
739 AM EDT FRI MAR 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
OHIO...SOUTHWEST PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT UNTIL SATURDAY MORNING. AN INCH TO INCH
AND A HALF OF RAINFALL IS EXPECTED. THIS WILL BE SUFFICIENT
RAINFALL TO SEND SMALL CREEKS AND STREAMS OUT OF BANK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MDZ001-OHZ041-PAZ007>009-013>016-020-022-023-WVZ012-021>023-041-
241145-
GARRETT-COLUMBIANA-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ARMSTRONG-INDIANA-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
739 AM EDT FRI MAR 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

15

In the hours before

Special weather statement, Mar 23, 6:14 PM EDT, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
614 PM EDT FRI MAR 23 2007

MDZ001-PAZ031-032-WVZ022-023-232315-
FAYETTE PA-GARRETT MD-GREENE PA-MONONGALIA WV-PRESTON WV-
614 PM EDT FRI MAR 23 2007

...THUNDERSTORMS WITH HEAVY RAIN...

THUNDERSTORMS WILL MOVE ACROSS GARRETT...FAYETTE...GREENE...PRESTON
AND MONONGALIA COUNTIES THROUGH 8 PM EDT...

AT 609 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED THUNDERSTORMS OVER DAYBROOK...MOVING EAST AT 45 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BOBTOWN...ELLIOTTSVILLE...MARKLEYSBURG...MOUNT MORRIS...DUNKARD...
  ACCIDENT...BIG RUN STATE PARK...BITTINGER...FRIENDSVILLE...
  GRANTSVILLE...MCHENRY...MINERAL SPRING...NEW GERMANY...
  BLACKSVILLE...STAR CITY...BRUCETON MILLS...CASSVILLE...CHEAT
  NECK...CLIFTON MILLS...CRANESVILLE...DAYBROOK...DELLSLOW...
  HAZELTON...LAUREL RUN...MCCURDYVILLE...MORGANTOWN...VALLEY POINT
  AND WESTOVER

EARLIER RAINFALL HAS SATURATED THE GROUND AND ADDITIONAL RAINFALL
COULD CAUSE PONDING IN LOW LYING AREAS. STREAMS ARE STILL IN THEIR
BANKS BUT WATER WILL BE HIGH IN SOME STREAMS.

BE CAREFUL..ESPECIALLY IF YOU ARE DRIVING TONIGHT. DONT DRIVE
THROUGH WATER ON ROADS...ESPECIALLY IF IT IS FLOWING ACROSS THE
ROAD. YOUR CAR CAN BE CARRIED AWAY EASILY IN THESE SITUATIONS.

STAY TUNED FOR FURTHER UPDATES OR POSSIBLE WARNINGS.

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.
Special weather statement, Mar 23, 6:54 PM EDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
654 PM EDT FRI MAR 23 2007

PAZ030-240200-
WESTMORELAND PA-
654 PM EDT FRI MAR 23 2007

...EXPECTED HEAVY RAIN MAY CAUSE FLOODING LATER TONIGHT...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
WESTMORELAND...

AT 651 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED SHOWERS OVER DERRY...MOVING EAST AT 45 MPH. RAINFALL WILL
REMAIN RELATIVELY LIGHT EARLY TONIGHT...BUT MAY BECOME HEAVIER LATER
TONIGHT AS MORE THUNDERSTORMS APPROACH FROM THE WEST.

THE NATIONAL WEATHER SERVICE HAS RECEIVED REPORTS THAT THE
LOYALHANNA CREEK IS RUNNING HIGH THROUGH AND SOUTHEAST OF LATROBE.
FIELDS ARE SOGGY FROM EARLIER HEAVY RAIN...WHICH TOTALED MORE THAN
ONE AND A HALF INCHES. MINOR CREEK FLOODING IS POSSIBLE IN SOME
AREAS FROM RUNOFF ASSOCIATED WITH THE EARLIER HEAVY RAIN. ADDITIONAL
RAINFALL MAY CAUSE ADDITIONAL FLOODING LATER TONIGHT.

THE NATIONAL WEATHER SERVICE WILL CLOSELY MONITOR THE SITUATION FOR
A POSSIBLE WARNING. RESIDENTS SHOULD PAY ATTENTION FOR UPDATES AND
POSSIBLE WARNINGS.

SOME LOCATIONS THAT WILL BE IMPACTED BY HEAVY RAIN LATER TONIGHT
INCLUDE...DERRY...LATROBE...LIGONIER...BAGGALEY...HOSTETTER...
LAUGHLINTOWN AND WHITNEY

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

HEAVY RAINS LATER TONIGHT MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS
THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND CREEKS MAY
ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD
WATERS.
Special weather statement, Mar 23, 8:16 PM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
816 PM EDT FRI MAR 23 2007

MDZ001-PAZ031-032-WVZ023-240315-
FAYETTE PA-GARRETT MD-GREENE PA-PRESTON WV-
816 PM EDT FRI MAR 23 2007

...THUNDERSTORMS WITH HEAVY RAINWILL MOVE ACROSS THE AREA...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
GARRETT...FAYETTE...GREENE AND PRESTON...

AT 810 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED AREAS OF HEAVY RAIN 6 MILES NORTHWEST OF ROGERSVILLE...
MOVING EAST AT 35 MPH. STORMS WITH HEAVY RAINFALL WILL CONTINUE TO
MOVE ACROSS THE AREA THROUGH 11 PM EDT.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BOBTOWN...CARMICHAELS...CHALKHILL...ELLIOTTSVILLE...FARMINGTON...
  GREENSBORO...HOPWOOD...MARKLEYSBURG...MASONTOWN...NEMACOLIN...
  ROGERSVILLE...SWARTS...WAYNESBURG...LIPPINCOTT...MORRISVILLE...OAK
  FOREST...RICES LANDING...ACCIDENT...BITTINGER...FINZEL...
  FRIENDSVILLE...GRANTSVILLE...MERRILL...MINERAL SPRING...NEW
  GERMANY...PINEY GROVE...CLIFTON MILLS AND HAZELTON

EARLIER RAINFALL HAS SATURATED THE GROUND AND ADDITIONAL RAINFALL
COULD CAUSE PONDING IN LOW LYING AREAS. STREAMS ARE STILL IN THEIR
BANKS BUT WATER WILL BE HIGH IN SOME STREAMS.

BE CAREFUL..ESPECIALLY IF YOU ARE DRIVING TONIGHT. DONT DRIVE
THROUGH WATER ON ROADS...ESPECIALLY IF IT IS FLOWING ACROSS THE
ROAD. YOUR CAR CAN BE CARRIED AWAY EASILY IN THESE SITUATIONS.

STAY TUNED FOR FURTHER UPDATES OR POSSIBLE WARNINGS.

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND CREEKS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
Special weather statement, Mar 23, 9:13 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
913 PM EDT FRI MAR 23 2007

OHZ039-048>050-059-PAZ029-WVZ001>003-240415-
BELMONT OH-BROOKE WV-COSHOCTON OH-HANCOCK WV-HARRISON OH-JEFFERSON
OH-OHIO WV-TUSCARAWAS OH-WASHINGTON PA-
913 PM EDT FRI MAR 23 2007

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
BELMONT...HARRISON...COSHOCTON...JEFFERSON...TUSCARAWAS...
WASHINGTON...OHIO...BROOKE AND HANCOCK...

AT 909 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 4 MILES WEST OF BLISSFIELD...MOVING
EAST AT 40 MPH.

EARLIER RAINFALL HAS SATURATED THE GROUND AND ADDITIONAL RAINFALL
COULD CAUSE PONDING IN LOW LYING AREAS. STREAMS ARE STILL IN THEIR
BANKS BUT WATER WILL BE HIGH IN SOME STREAMS.

BE CAREFUL..ESPECIALLY IF YOU ARE DRIVING TONIGHT. DONT DRIVE
THROUGH WATER ON ROADS...ESPECIALLY IF IT IS FLOWING ACROSS THE
ROAD. YOUR CAR CAN BE CARRIED AWAY EASILY IN THESE SITUATIONS.

STAY TUNED FOR FURTHER UPDATES OR POSSIBLE WARNINGS.

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
AVELLA...BURGETTSTOWN...CLAYSVILLE...FLORENCE...CADIZ...
CLENDENING...COSHOCTON...DENNISON...MARTINS FERRY...MINGO
JUNCTION...NEWCOMERSTOWN...NEWELL... PIEDMONT...SMITHFIELD...
STEUBENVILLE...WEST  LAFAYETTE...BETHANY...CLEARVIEW...
FRANKLIN...WEIRTON AND WEST LIBERTY

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND CREEKS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

Nearby

Flash Flood Warnings in Pennsylvania, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.